Alert archive / Kansas / Frost Advisories in 2008
Frost Advisory 3, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at Oct 16, 2008, 9:19 PM CDT for 9 counties in Kansas. It took effect at Oct 17, 2008, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2008, 9:19 PM CDT (02:19 UTC)
- In effect from
- Oct 17, 2008, 3:00 AM CDT
- Expired
- Oct 17, 2008, 8:42 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 170219 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 919 PM CDT THU OCT 16 2008 KSZ070>072-094>096-098>100-171030- /O.NEW.KICT.FR.Y.0003.081017T0800Z-081017T1500Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 919 PM CDT THU OCT 16 2008 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 10 AM CDT FRIDAY. TEMPERATURES WILL FALL INTO THE MIDDLE 30S LATE TONIGHT ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. WITH PLENTY OF GROUND MOISTURE AVAILABLE FROM RECENT RAINFALL...FROST WILL DEVELOP ACROSS THE ADVISORY AREA. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ SCHRECK
2 follow-up statements
000 WWUS73 KICT 170819 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 319 AM CDT FRI OCT 17 2008 KSZ070>072-094>096-098>100-171500- /O.CON.KICT.FR.Y.0003.000000T0000Z-081017T1500Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 319 AM CDT FRI OCT 17 2008 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. CALM WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 30S EARLY THIS MORNING ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. WITH PLENTY OF GROUND MOISTURE AVAILABLE FROM RECENT RAINFALL...FROST WILL DEVELOP ACROSS THE ADVISORY AREA. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ KETCHAM
000 WWUS73 KICT 171342 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 842 AM CDT FRI OCT 17 2008 KSZ070>072-094>096-098>100-171445- /O.CAN.KICT.FR.Y.0003.000000T0000Z-081017T1500Z/ GREENWOOD-WOODSON-ALLEN-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...EUREKA...YATES CENTER...IOLA...HOWARD... FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE... PARSONS 842 AM CDT FRI OCT 17 2008 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST ADVISORY. TEMPERATURES HAVE WARMED TO AROUND 40 DEGREES...THEREFORE THE FROST ADVISORY HAS BEEN CANCELLED. $$ CJ
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 16, 9:15 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 16, 9:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT THU OCT 16 2008 .UPDATE... AFTERNOON DEWPOINTS ACROSS SOUTHEAST KANSAS WERE IN THE LOWER TO MIDDLE 30S...AND THE RIDGE AXIS IS OVER THAT AREA AS WELL THIS EVENING. AS THIS AREA DECOUPLES TONIGHT...TEMPERATURES AND DEWPOINTS WILL FALL TO THE MIDDLE 30S...AND FROST WILL BECOME LIKELY. WITH THIS IN MIND...WE WILL ISSUE A FROST ADVISORY FOR THE FLINT HILLS EASTWARD...WITH PATCHY FROST POSSIBLE WEST OF THE FLINT HILLS TO NEAR INTERSTATE 135. SCHRECK && .PREV DISCUSSION... /ISSUED 630 PM CDT THU OCT 16 2008/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A WIND SHIFT WILL MOVE SOUTHEAST THROUGH CENTRAL AND SOUTHEAST KANSAS ON FRIDAY...IN THE LATE MORNING AT KRSL AND KCNU...AND STILL WEST OF KCNU BEFORE 00Z SATURDAY. NO PRECIPITATION IS EXPECTED WITH THIS FRONT...ONLY SOME MID LEVEL CLOUDS AHEAD OF THE FRONT. SCHRECK PREV DISCUSSION... /ISSUED 242 PM CDT THU OCT 16 2008/ DISCUSSION... MAIN FORECAST CHALLENGES DEAL WITH STORM SYSTEM DURING THE MIDDLE PART OF NEXT WEEK. TONIGHT: SURFACE RIDGE AXIS IS EXPECTED TO MOVE TO THE EAST OF THE AREA DURING THE OVERNIGHT HOURS AND BY 12Z BE FROM SOUTHWEST MISSOURI INTO CENTRAL OKLAHOMA. NORTH OF THIS AXIS... LIGHT SOUTHERLY WINDS SHOULD KEEP FROSTY TEMPERATURES AT BAY. IN THE VICINITY OF THE AXIS ACROSS SOUTHEAST KANSAS WINDS WILL BE VERY LIGHT TO CALM. AREAS EAST OF THE FLINT HILL LOOK TO HAVE BEST POTENTIAL FOR FROST TONIGHT AS A RESULT. ONE OF MY CONCERNS LAST NIGHT WITH FROST IN CENTRAL KANSAS WAS VERY WARM GROUND TEMPERATURES. DESPITE NEARLY IDEAL CONDITIONS FOR FROSTING TO OCCUR TEMPERATURES DIDNT DROP OFF AS MUCH AS EXPECTED. GROUND TEMPERATURES IN SOUTHEAST KANSAS ARE STILL IN THE LOWER 60S. THIS MAY BE ENOUGH TO LIMIT FROST FORMATION TO SHELTERED AREAS. THERE WAS MINOR FROST IN SOME AREAS OF WICHITA LAST NIGHT WITH TEMPERATURES IN THE UPPER 30S. AS A RESULT WILL ONLY MENTION PATCHY FROST FOR AREAS AT OR BELOW 38 DEGREES. THIS WILL CONFINE FROST TO AREAS EAST OF THE FLINT HILLS. WE DONT PLAN ON ISSUING ANY FROST ADVISORY FOR TONIGHT. FRIDAY - MONDAY: QUIET WEATHER IS EXPECTED THROUGHOUT THE FORECAST AREA AS UPPER RIDGING BUILDS FOR THE WEEKEND. THIS SHOULD ALLOW FOR A WARMING TREND THROUGH SUNDAY. HIGHS FRIDAY SHOULD RANGE FROM THE MIDDLE 60S FOR EASTERN AREAS TO THE LOWER 70S ACROSS OUR SOUTHWESTERN COUNTIES. AN UPPER WAVE MOVING THROUGH NORTHER SECTIONS OF THE CENTRAL PLAINS SHOULD SPREAD SOME CLOUD COVER ACROSS THE NORTHERN AND EASTERN COUNTIES AND THOSE ZONES WILL BE IN CLOSER PROXIMITY TO THE SURFACE HIGH PRESSURE OVER THE MIDWEST STATES. THUS... SLIGHTLY COOLER TEMPERATURES FURTHER EAST. MORE MODERATION OF TEMPERATURES IS EXPECTED SATURDAY AND SUNDAY AS THE UPPER RIDGE MOVES CLOSER/OVER THE CENTRAL PLAINS. HIGHS SHOULD BE IN THE LOWER 70S AREA WIDE ON SUNDAY. FLOW BECOMES MORE ZONAL BY MONDAY IN RESPONSE TO THE NEXT SHORTWAVE OVER THE FOUR CORNERS AREA. A STRONG STORM MOVING ACROSS THE UPPER MIDWEST SHOULD DRAG A COLD FRONT INTO THE AREA AND RESULT IN COOLER TEMPERATURES MONDAY RELATIVE TO THE WEEKEND. WE KEPT MONDAY DRY AS THE DYNAMICS OF THE SYSTEM WILL STAY WELL NORTH OF THE REGION. TUESDAY - THURSDAY: THE ECMWF AND THE GFS ARE IN PRETTY GOOD AGREEMENT FOR A STRONG STORM SYSTEM EJECTING INTO THE PLAINS FROM CENTRAL/NORTHERN ROCKIES. THE GFS IS A BIT FURTHER NORTH WITH THIS SYSTEM THAN YESTERDAY AND AGREES MORE WITH THE ECMWF. CONFIDENCE IS INCREASING FOR PRECIPITATION CHANCES FOR THE MIDDLE PART OF NEXT WEEK. OVERNIGHT SHIFT INCREASED POPS INTO THE CHANCE CATEGORY AND ONLY MINOR TWEAKS WERE MADE TO THE CURRENT FORECAST REGARDING PRECIPITATION CHANCES. CONSENSUS WAS TO BRING THE COLD FRONT THROUGH FORECAST AREA BETWEEN 6Z WEDNESDAY AND 18Z WEDNESDAY WHICH IS VERY CLOSE TO HPC GUIDANCE. BASED ON FORECAST WINDS/FRONTAL POSITION SOME TWEAKS WERE MADE TO HIGH AND LOW TEMPERATURES. MAIN THING WAS TO RAISE LOWS FOR WEDNESDAY MORNING ACROSS SOUTHEAST KANSAS AHEAD OF THE FRONT AND LOWER HIGHS FOR CENTRAL KANSAS BEHIND THE FRONT. ALSO MADE SOME ADJUSTMENTS TO LOWER LOW TEMPERATURES THURSDAY MORNING AND LOWER HIGH TEMPERATES THURSDAY AFTERNOON. THIS WAS DONE TO GET TEMPERATURES AT OR BELOW CLIMATOLOGY FOR THAT DAY GIVEN NORTHERLY WINDS. CDB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LIGHT WIND WILL CONTINUE TO VEER AS RIDGE AXIS DRIFTS EAST OF REGION. MINOR INCREASE IN MIDDLE/HILVL CLOUD ANTICIPATED OVERNIGHT AS TAIL END OF SHORTWAVE MOVING THROUGH NORTHERN PLAINS GRAZES CENTRAL KS. WIND SHIFT POSSIBLE NEAR END OF PERIOD AT RSL. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 41 69 44 / 0 0 0 0 HUTCHINSON 63 40 69 43 / 0 0 0 0 NEWTON 60 40 68 43 / 0 0 10 0 ELDORADO 63 40 68 42 / 0 0 10 0 WINFIELD-KWLD 65 37 70 43 / 0 0 0 0 RUSSELL 62 41 69 43 / 0 10 0 0 GREAT BEND 61 41 69 44 / 0 0 0 0 SALINA 62 40 67 41 / 0 0 10 0 MCPHERSON 63 39 67 43 / 0 0 10 0 COFFEYVILLE 66 35 70 41 / 0 0 10 0 CHANUTE 64 35 67 40 / 0 0 10 0 IOLA 63 35 66 39 / 0 0 10 0 PARSONS-KPPF 65 35 69 40 / 0 0 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 3 AM TO 10 AM CDT FRIDAY FOR KSZ070>072- 094>096-098>100. &&
Hazardous weather outlook, Oct 16, 3:25 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT THU OCT 16 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT THU OCT 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT PATCHY FROST IS POSSIBLE FOR AREAS GENERALLY EAST THE FLINT HILLS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PATCHY FROST IS POSSIBLE FOR AREAS GENERALLY EAST THE FLINT HILLS FOR SEVERAL HOURS AFTER DAWN FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST KANSAS ON WEDNESDAY... AHEAD OF STRONG COLD FRONT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDB
Nearby
Frost Advisories in Kansas, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.